|Year : 2020 | Volume
| Issue : 3 | Page : 210-212
A rare case of cephalexin-induced acute interstitial nephritis with hypokalemic periodic paralysis
Rajesh Kumar1, Amit Kumar Singh1, Kavish Sharma1, Vandana Talwar2
1 Department of Nephrology and Renal Transplant Medicine, VMMC and Safdarjung Hospital, New Delhi, India
2 Department of Anesthesiology, VMMC and Safdarjung Hospital, New Delhi, India
|Date of Submission||21-Aug-2019|
|Date of Decision||17-Dec-2019|
|Date of Acceptance||13-Jul-2020|
|Date of Web Publication||4-Aug-2020|
Dr. Kavish Sharma
Department of Nephrology and Renal Transplant Medicine, VMMC and Safdarjung Hospital, New Delhi
Source of Support: None, Conflict of Interest: None
Drug-induced acute interstitial nephritis (AIN) is often encountered in clinical practice. Cephalexin is a first-generation cephalosporin with antimicrobial sensitivity ranging from Gram-positive to Gram-negative organisms. Cephalexin-induced AIN presenting with hypokalemic periodic paralysis (HPP) has been rarely reported. A 34-year-old female with recent history of oral cephalexin intake presented with acute onset paraplegia with deranged renal parameters and hypokalemia. She was treated conservatively with mechanical ventilator support. HPP could be a rare clinical presentation for cephalexin-induced AIN.
Keywords: Acute interstitial nephritis, cephalexin, hypokalemic periodic paralysis
|How to cite this article:|
Kumar R, Singh AK, Sharma K, Talwar V. A rare case of cephalexin-induced acute interstitial nephritis with hypokalemic periodic paralysis. Indian J Pharmacol 2020;52:210-2
|How to cite this URL:|
Kumar R, Singh AK, Sharma K, Talwar V. A rare case of cephalexin-induced acute interstitial nephritis with hypokalemic periodic paralysis. Indian J Pharmacol [serial online] 2020 [cited 2022 Jan 21];52:210-2. Available from: https://www.ijp-online.com/text.asp?2020/52/3/210/291388
| » Introduction|| |
Cephalexin is a first-generation cephalosporin with antimicrobial sensitivity pattern ranging from Gram-positive organisms such as methicillin-susceptible Staphylococcus aureus, coagulase-negative Staphylococci sp., penicillin-susceptible Streptococcus pneumoniae, Streptococcus sp. and Gram-negative bacteria like Moraxella More Details catarrhalis, Escherichia More Details coli, Klebsiella pneumonia, and Proteus mirabilis. Like other cephalosporins, bactericidal action of cephalexin is performed through interfering with the later stages of bacterial cell wall synthesis through inactivation of one or more penicillin-binding proteins and inhibiting cross-linking of the peptidoglycan structure. The usual adult dosage is 0.25–1 g/day given in two to four divided doses depending on the clinical requirements. Up to creatinine clearance of 10–29 ml/min, no dose adjustment is required. Cephalexin is usually well tolerated with few side effects such as neutropenia, thrombocytopenia, eosinophilia, body rashes, deranged liver function tests, and rarely associated to cause interstitial nephritis.
Hypokalemic periodic paralysis (HPP) is an uncommon neuromuscular disorder characterized by transient episodes of flaccid muscle weakness, and exceptionally, respiratory failure, and death. Etiology of HPP can be either of primary, idiopathic, familial or secondary which is mostly acquired as a result of loss of potassium from kidneys, gastrointestinal tract or skin.
However, no case of cephalexin induced AIN with HPP has been reported yet, at best of our knowledge.
| » Case Report|| |
A 34-year-old female with urban background presented in the emergency room with inability to move all her limbs for the past 24 h. The paresis was acute in onset, rapidly progressive in upward direction with complete paralysis of all four limbs within 24 h. However, the bladder and bowel habits were normal. She was found to be normotensive and normoglycemic. She gave a prominent past history suggestive of upper respiratory tract infection with fever and severe body ache and had taken oral cephalexin 500 mg twice daily as per prescription from elsewhere for the past 5 days. The patient's condition rapidly deteriorated post admission and required mechanical ventilation. Arterial blood gas analysis revealed severe metabolic acidosis with normal kidney and liver function tests, 19,800 mm3 total leukocyte count, hypokalemia, and normal serum sodium levels. The patient was treated with intravenous sodium bicarbonate infusion, potassium chloride, Piperacillin-Tazobactam and other supporting drugs in the line of septic shock with hypokalemia. Within 48 h, the patient developed severe hypernatremia with hypokalemia and deranged renal parameters. The patient was additionally treated with free water and infusion of dextrose as per recommendations for hypernatremia correction. Gradually, over a period of 3 days, the patient's hypernatremia, hypokalemia with renal parameters showed normalizing trends with correction of sepsis indicators. This was accompanied with improvement of limb paresis and respiratory drive. The patient was gradually weaned off from mechanical ventilation support as per standard protocols. On 7th day postadmission, the patient showed normal laboratory parameters with full power in all four limbs. Native kidney biopsy was not performed as creatinine improved before extubation and there was no any other indication. The laboratory and imaging parameters of the patient post admission are presented in [Table 1].
| » Discussion|| |
Drug-induced AIN is secondary to immune response in humans. It is dose independent, occurs only in a miniscule proportions of people taking the drug and recurrence of the adverse reactions on re-exposure to the same drug or a closely related one. Studies of experimental models of AIN have shown that their induction can involve either cell-mediated immunity or antibody-mediated immunity, and in some cases, the same antigen can even trigger either type of immune response depending on the species. Analyses of human renal biopsy tissue and of kidneys taken from animals with experimental AIN have shown that acute interstitial inflammatory reactions are associated with damage to tubular cells. The lesions are multifactorial and are due to direct interactions between inflammatory cells and tubular epithelial cells, to the release of soluble molecules by inflammatory cells, or to the activation of the complement cascade. On the basis of both animal and human studies, pathogenesis of hypokalemia nephropathy is presumed to be due to renal vasoconstriction, reduced medullary blood flow, and impaired renal angiogenesis. There is evidence of progressive capillary loss, reduced endothelial cell proliferation, and loss of vascular endothelial growth factor expression.
Hypokalemia nephropathy occurs in renal diseases associated with renal potassium wasting conditions such as in Fanconi syndrome, renal tubular acidosis, cystinosis, and diuretic abuse.
In the present case scenario, it is strongly postulated that cephalexin induced renal tubular injury and acute interstitial inflammation led to potassium wasting and renal tubular acidosis. This eventually induced secondary HPP in the patient prompting mechanical ventilation support. Correction of acidosis along with sodium replacement led to hypernatremia. Progressive stabilization of serum electrolytes along with renal parameters improved the paresis of the muscles. Subsequently, the patient showed dramatic improvement of general condition.
| » Conclusion|| |
Extensive literature searches in renowned scientific platforms have revealed few cases of cephalexin induced AIN. Past literatures have also reported cases of primary and secondary HPP. However, this was the first clinical case reported for cephalexin induced AIN with associated secondary HPP and renal tubular acidosis. This has prompted the current authors to highlight the details of the case for future medical references and further documentations.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understand that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Praga M, González E. Acute interstitial nephritis. Kidney Int 2010;77:956-61.
Velarde-Mejía Y, Gamboa-Cárdenas R, Ugarte-Gil M, Asurza CP. Hypokalemic paralysis: A hidden card of several autoimmune diseases. Clin Med Insights Arthritis Musculoskelet Disord 2017;10:1179-83.
Rossert J. Drug-induced acute interstitial nephritis. Kidney Int 2001;60:804-17.
Wilson CB. Study of the immunopathogenesis of tubulointerstitial transgenic mice develop glomerulosclerosis, interstitial fibrosis, nephritis using model systems. Kidney Int 1989;35:938-53.
Yalamanchili BH, Calp-Inal S, Zhou XJ, Choudhury D. Hypokalemic nephropathy. Kidney Int Rep 2018;3:1482-8.